My 52 year old father has had type 1 diabetes for only about two years, and his doctors have been unable to regulate his sugar. His blood sugars usually run 300-450 mg/dl [16.7-25 mmol/L]. He switched his doctors about four months ago, but he is still having problems getting his numbers down. Do you have any suggestions?
He also takes other medications, including several for serious back pain. Could these medicines be interacting with each other and causing more problems for him?
Your father sounds like he developed type 1 diabetes relatively late in life. By definition, he must be on insulin for the treatment of type 1 diabetes.
It is possible that the back pain could be a continuous aggravation, keeping blood sugars elevated. Therefore, it may be the condition the medications are treating, rather than the medications themselves, causing interactions.
Good control of blood sugars involves a comprehensive plan involving insulin, diet, exercise, and good lifestyle choices. All these issues need to be addressed. Which of the factors to be addressed should be evaluated by your father's physician and diabetes care team.
[Editor's comment: If your father is not currently being followed by an experienced diabetes team (including an endocrinologist, nurse educator, dietitian, and mental health specialist), he should ask for a referral to one. SS]
Original posting 31 Jul 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.